MAUDE Adverse Event Report: NUVASIVE INC SIMPLIFY DISC; MANUAL INSTRUMENTS DESIGNED FOR USE WITH TOTAL DISC REPLACEMENT DEVICES

NUVASIVE INC SIMPLIFY DISC; MANUAL INSTRUMENTS DESIGNED FOR USE WITH TOTAL DISC REPLACEMENT DEVICES
Model Number SM-4
Medical Device Problem Codes Migration or Expulsion of Device (1395); Migration (4003)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Osteolysis (2377); Neck Pain (2433); Vertebral Fracture (4520)
Date of Event 08/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was returned to a third-party lab for evaluation.Post evet radiographs provided confirm the disc is not ideally positioned and ta vertebral fracture was observed.The patient post-op physical activity is unknown and it is unknown if they experience a fall previously.Review of the reported event deidentified the event initiated following an abrupt patient sneeze suggesting excessive force as possible root cause.No pre-event radiographs have been provided to confirm index placement and amount of migration.With the information provided the root cause is considered unknown however, procedure and risk review identify implant selection, proper placement, delay bone growth and excessive post-op physical activity as possible cause or contributors.No additional investigation can be completed at this time.Should more information be obtained an additional report will be filed.Labeling review: "warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide.Removal of the disc may be required during device re-positioning or for other surgical considerations.This process could cause damage that is not visually apparent¿if a disc is removed during the implantation procedure, a new device should be implanted in its place." "preoperative.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative:excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "cervical artificial disc risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: vertebral body fracture, implant failure, device migration, device subsidence, device fatigue or fracture or breakage, device instability, separation of device components, placement difficulties, device malposition, improper device sizing, excessive device height, disc space collapse, vertebral body fracture, additional surgery due to loss of fixation, infection or injury, and removal, revision, reoperation or supplemental fixation of the disc.".
 
Event or Problem Description
On (b)(6) 2023 a patient underwent a total disc replacement procedure at c6-c7.On (b)(6) 2023 the patient reportedly sneezed and felt pain, during surgeon examination he identified the disc migrated and the patients inferior end plate fractured on the rt side and disc space collapsed.The patients bone quality was reported as good.On (b)(6) 2023 a revision took place where the disc was removed and replaced with another manufactures device.
 
Event or Problem Description
On (b)(6) 2023 a patient underwent a total disc replacement procedure at c5/6 and c6/7.On an unknown date the patient reportedly sneezed and felt pain, the patients bone quality was reported as good.During surgeon examination he identified the disc migrated and the patients inferior end plate fractured on the rt side and disc space collapsed.On (b)(6) 2023 a revision took place where the disc at c6/7 was removed and replaced with another manufactures device with posterior fusion from c5-c7.
 
Additional Manufacturer Narrative
The device was received by a third party lab for evaluation on and radiographs provided confirm the event.A review of the lab provided retrieval disc analysis noted minor visible loss of the titanium coating on the peek surface that possibly occurred at time of the explantation although evidence of embedded debris was noted suggest both during index and or the migration event.Substantial impingement marks were observed on both plates posterior side flat inner surface consistent with the migration malpositioning and plate to plate contact.Additionally observed scratches and gouges along the inner and outer peek surface were consistent with the instrumentation contact during the removal process.Additional cross-sectional micro ct analysis noted deformation characteristics for a device implanted for almost five months were minimal and consistent with mode 1 wear, there was no pathology samples submitted to calculate alval score for possibility of patient hypersensitivity or wear debris.Review of radiograph's provided was completed by third party surgeon who noted subsidence, endplate and erosion cystic like changes in vertebral bodies.He could not confirm nor deny a fracture of the c7 vertebral body.A definitive root cause was unable to be identified, the required revision appears to be the result of pain associated with the reported migration incurred while sneezing suggesting excessive force and implant selection placement space prep the additionally noted vertebral fracture and observed subsidence and possible osteolysis/bone erosion as well as the identified endplate subsidence and fracture suggest bone quality, patient selection, space prep and or damage incurred post migration/malpositioning.Additionally, no tissue samples or histology reports were provided and no articulating joint wear identified to support the radiographic observation of osteolysis.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Known allergy to the implant materials (peek, ceramic, titanium).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion, or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions.History of an endocrine or metabolic disorder (e.G., paget¿s disease) known to affect bone and mineral metabolism, current or extended use (>6 months) of any drug that may interfere with bony/soft tissue healing." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all comorbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information, the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "intraoperative.Excessive removal of endplate cortical bone may result in sub-optimal outcomes." "postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Vertebral body fracture.Need for supplemental fixation." "cervical artificial disc risks risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure, device migration, device subsidence, device fatigue or fracture or breakage, device instability, separation of device components, placement difficulties, device malposition, improper device sizing, excessive device height loss, wear debris, disc space collapse.Vertebral body fracture.Removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption.".

Brand Name
SIMPLIFY DISC
Common Device Name
MANUAL INSTRUMENTS DESIGNED FOR USE WITH TOTAL DISC REPLACEMENT DEVICES
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17725730
Report Number2031966-2023-00192
Device Sequence Number7176500
Product Code MJO
UDI-Device Identifier00843285100009
UDI-Public843285100009
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/27/2026
Device Model NumberSM-4
Device Lot NumberW83575
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2023
Supplement Date Received by Manufacturer09/05/2024
Initial Report FDA Received Date09/11/2023
Supplement Report FDA Received Date09/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexFemale